Hail, Buffalo
- When
- September 20, 9:10 PM CST
- Where
- Buffalo County, 0.49 mi E of Mondovi
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.570, -91.670
Quarter sized hail fell in Mondovi.
Scattered thunderstorms moved across part of western Wisconsin during the evening of September 20th. These storms produced large hail as they tracked from northern Buffalo County into Juneau County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across part of western Wisconsin during the evening of September 20th. These storms produced large hail as they tracked from northern Buffalo County into Juneau County. The largest reported hail was up to three inches in diameter east of Finley (Juneau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:38 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 638 PM CDT Tue Sep 20 2022 .DISCUSSION...(This evening through Tuesday) Issued at 157 PM CDT Tue Sep 20 2022 Key Messages: - Severe Weather Potential Tonight - Much Cooler to End the Week/Frost-Freeze Potential - Rain Chances Return Friday STORMS NORTH OF HIGHWAY 29 TONIGHT: A conditional threat for severe weather exists north of state highway 29 early tonight as a cold front moves through the area. Storms could possibly develop in northwestern Wisconsin this evening before moving east towards Taylor County, but low stratus clouds have hampered daytime heating so far today. Visible satellite imagery at 1 PM shows the low clouds starting to scatter out so we will see how quickly the boundary layer can warm this afternoon. The approaching cold front is progged to initiate storms as it interacts with a warm, moist airmass left in the wake of this morning's convective complex. While the front extends further south across the forecast area as well, model soundings show a more robust elevated mixed layer south of Interstate 94 helping cap off the instability aloft. 1500-2000 J/kg of CAPE pools in front of the cold front in north-central Wisconsin. While effective shear remains marginal in current meso model data, lapse rates will be conducive for large hail formation above the cap. If storms are able to initiate, large hail will be the primary hazard. COOLER, SHOWER CHANCES TOMORROW: Cooler and drier air in the wake of tonight's warm front will aid in the return of more seasonable fall weather tomorrow. In the west/northwesterly flow aloft, pockets of positive vorticity advection could lead to scattered showers across our southern counties tomorrow morning. The better forcing will likely stay south of the local area, but included a slight chance of rain the forecast for a few hours. MUCH COOLER TO END THE WEEK: The pattern to end the week will continue to support below normal temperatures as the 500mb trough over Canada deepens over the Great Lakes into the New England States area. A ridge builds in behind it for Thursday night, however this is short-lived with the next trough moving in sometime Friday. It should remain dry Wednesday night through Thursday night. 850mb temperatures 3 to 9 deg C. lower -1 to 5 deg C Thursday morning before moderating on the backside 6 to 8 deg C. by Friday morning. Stronger winds aloft could hold temps up somewhat Thursday morning, however may have to look at cold lows in the cold valley locations that decouple. With the cold airmass, may need a frost advisory for Friday morning. There is still not great agreement on the timing of when the clouds will return. Highs Thursday and Friday should be in the 50s/60s. Lows in the 40s Thursday morning; with mid to upper 30s for cold cranberry bog locations. Currently have lows 32 to 37 for the Black River/parts of the La Crosse River/Wisconsin River/Lemonweir River Basins for Friday morning with 40s elsewhere. RAIN CHANCES RETURN FRIDAY: The storm system for Friday is still over the West Coast. The storm system is forecast to lift northeast into the Rockies and Northern Plains for Friday, however there are still some timing and strength differences and related to how quickly the system becomes negatively tilted that affect the local area. There are also differences on how much trailing energy will linger into Saturday night and Sunday The EPS has a mean around 0.1" at KLSE Friday night, however depending on the timing, precipitation could begin as early as Friday morning or as later as Friday night. Hopefully over the next day, we'll see better agreement in the timing. Highs Saturday warm into the 60s and 70s, but cool back down Sunday. The pattern for Monday and Tuesday looks dry with temperatures below normal in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 638 PM CDT Tue Sep 20 2022 A cold front will move through KRST around 21.03z and KLSE around 21.04z. Other than the wind shift to the northwest and scattered to broken high clouds no other sensible weather is expected with this front for the TAF sites. With steep 1000-850 mb lapse rates on Wednesday afternoon, we will likely see wind gusts of 20 to 25 knots during the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Zapotocny AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 559 AM CDT Tue Sep 20 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-211000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 559 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-211000- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 559 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Wisconsin. .DAY ONE...Today and Tonight Scattered storms early this morning with locally heavy rain. Isolated storms are possible this evening, mostly north of Interstate 94. A strong, potentially severe storm would be possible with hail the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail fell in Mondovi.
Quarter sized hail fell in Eleva.
Egg sized hail was reported north of Finley.
Up to 3 inch diameter hail was reported east of Finley that caused damage to some vehicles.
Up to 3 inch diameter hail was reported northeast of New Miner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056262, 1056263, 1056311, 1056466, 1056467.